To the Editor.—
In the article "Stimulant Medications Precipitate Tourette's Syndrome," by Lowe et al (1982; 247:1729), an apparent causal relationship between administration of stimulant medications and the development of Tourette's syndrome is described. In the practice of child psychiatry, I have encountered children for whom stimulants had been prescribed on a "trial basis" approach, and without the benefit of a thorough clinical assessment. Experience also indicates that these drugs are prescribed in dosages that are excessive for the patients' needs.It would have been helpful if more detailed data would have been provided about the 15 patients in the authors' sample, such as (1) dosages and duration of administration for each drug, and (2) whether any "drug vacations" from stimulants were instituted, and for how long.
Chapunoff M. Stimulant Medications in Tourette's Syndrome. JAMA. 1982;248(9):1062. doi:10.1001/jama.1982.03330090034009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: